Discussions that mention seroquel

Mental Health board


Hi all-

I am new to the site and suffer from GAD, PD, and PTSD. I just recently weaned off all meds and am doing great (after the withdrawals) except for trouble sleeping. My psychiatrist has mentioned possibly going on Seroquel for sleep. He says it is non-addictive but the meds I just went off (Lexapro, Lamictal, Gabitril, and Ativan) were all supposed to be non-addictive (except for the Ativan of course) but the withdrawals were horrible! I am afraid to go through them again and was wondering if anyone here has taken Seroquel and went off or missed a dose and what the outcome was? Did you have a problem stopping the med or were there bad withdrawals? Any first hand info on Seroquel would be much appreciated...

Thanks!
Seroquel isn't a sleeping pill, it's an antipsychotic, so I would ask the doc what he's prescribing it for as it only works on positive symtpoms of Schizophrenia, although they do prescribe it for the Bipolar if psychosis is present. I'm not sure what your abbreviations mean so I'm not sure if they do indeed involve psychosis. But you should make your doctor clarify why he is recommending an antipsychotic when you don't mention hallucinations and delusions and it sounds like you just want to get some sleep :eek: .

As far as it putting you to sleep, Seroquel will knock you out cold in 15 minutes time and that effect doesn't wear off with continuous use like with a sleeping pill.
but Benadryl will do the same thing and is considered safer as it is sold over the counter. Like Seroquel, it is not a sleeping pill, but it will put you to sleep. And Benadryl won't make your blood pressure 90 over 48 like Seroquel might.

As far as withdrawals from Seroquel, mine included visual hallucinations for a few days, followed by a period of depression that lasted several weeks. I had real strange sensations when I would try to fall asleep that felt as if I was dying and falling at the same time and I would come instantly awake and leap out of bed at a run absolutely terrified. This lasted about 7 weeks before resolving and would happen 10-12 times a night before I would go to sleep.
Other times I have withdrawn from Seroquel I switched to another antipsychotic so it wasn't quite as bad. The last time I used it I didn't switch to another med and had no bad sensations.

I think it depends on the current chemical makeup of a person's brain how they withdraw from it. Maybe my brain got used to it by the last time I used it.

Most importantly you should ask why he is recommending an antipsychotic when you aren't psychotic. Doesn't make sense. Sounds suspiciously like a quack to me. :D There are other meds out there that a person should watch out for, like Klonopin. Once exposed to Klonopin, you'll never be the same. An antipsychotic is a big step, and like Klonopin, if there is nothing wrong with you that it can fix it can be a step in the wrong direction.

Best thing to do is really sit down and discuss meds and your symptoms with your doctor before you decide on a medicine. Don't let him decide for you, only permit him to explain your options and the drawbacks and benefits of each medicine. (You have to remember when you go to a psychiatrist that you are the one in control because it is ultimately you who are paying for his time and you who are consuming the medicines he prescribes and it is you who are ill and trying to heal, you need to direct the conversation so that you can get the utmost out of his knowledge and experience to best benefit yourself)

If you have some type of personality disorder, Seroquel might be of some benefit, but other than that I can't see it being of much use when a person can take over the counter Benadryl and get the same effect as far as sleep goes without the risk of movement disorders and low blood pressure that go along with antipsychotics like Seroquel.

If you're having trouble sleeping it may be from prolonged exposure to meds and it might resolve by itself in a few weeks.

From the meds you mentioned in your post, it oddly sounds like Bipolar combo meds. There is a website where you can look up each medicine and get the full prescribing info on it. No one is supposed to give out links on the forum so I'll just say it is 'rxlist'. The best thing a person can do for themselves before taking a medicine is see what it is FDA approved for, it's side effects and withdrawals.

I hope you do find something to get a little sleep. I took Risperdal for 5 years and haven't slept a night since and not even Seroquel will help it.
I mainly took Seroquel for sleep and paranoia and it did wonders. It kind of makes you groggy if you wake up before it wears off though. Other then that I didn't have any problems with it at all. And I didn't have any withdrawal symptoms when I came off of it.
Just wanted to add my 2 cents...barkingshark makes some excellent points about Seroquel. I was given the diagnosis of schizoaffective and put on 400 mg of Seroquel in the Am and 600 mg in Pm at the height of my psychosis-this is dangerous stuff!! :eek:

Iam back on Seroquel 100 mg/day with a diagnosis of BP 1 along with a few other meds including Lamictal(doing real good,BTW). I guess I have not heard of Seroquel being used a sleeping pill either.

As far as being a good patient/withdrawals on my last round of Seroquel went, I missed many doses b/c of my "wild ways"(we BP's are notorius for that). I was more agitated when I missed 2 or more doses of Seroquel. Not good. :nono:
Hello, :wave:

I work as part of a community mental health team in England and many of my clients take Quetiapine (seroquel) with good results in that there symptoms are minimised. However, it is one of a choice of treatments for schizoprenia. It is important to remember that medication effects people in different ways and what is right for one person may not be for another. Below is some information on the drug: but best thing to do is to speak with your Doctor about your concerns, you have a right to know about your condition and your treatments.

This medicine contains the active ingredient quetiapine, which is a type of medicine known as an atypical antipsychotic. Quetiapine works in the brain, where it affects various neurotransmitters, in particular serotonin and dopamine. Neurotransmitters are chemicals that are stored in nerve cells and are involved in transmitting messages between the nerve cells. Dopamine and serotonin are neurotransmitters known to be involved in regulating mood and behaviour, amongst other things. Schizophrenia is known to be associated with an overactivity of dopamine in the brain, and this may be associated with the delusions and hallucinations that are a feature of this disease. Quetiapine works by blocking the receptors in the brain that dopamine acts on. This prevents the excessive activity of dopamine and helps to control schizophrenia. Schizophrenic patients may experience 'positive symptoms' (such as hallucinations, disturbances of thought, hostility) and/or 'negative symptoms' (such as lack of emotion and social isolation). Quetiapine is effective in relieving both positive and negative symptoms of schizophrenia, whereas the conventional antipsychotics are usually less effective against the negative symptoms. Quetiapine is also used by specialists to treat episodes of mania in people with the psychiatric illness, bipolar affective disorder (manic depression), though this is an unlicensed use of the medicine.

Hope this helps.

Jing. :)
Thank you all for all the information...I think I'm really leaning away from Seroquel. Previously I was diagnosed as Bipolar II but now my new doc thinks that I suffer from General Anxiety Disorder and Panic Disorder, caused by Post Traumatic Stress Syndrome. I wonder if he thinks I suffer from slight mania??? I need to ask the doc lots more questions..Sounds like a pretty hard drug..

Thank you all
your doctor may be right, you may be bipolar2. I can't remember right now which of the bipolars involve psychosis, but I thought it was Bipolar1.

Seroquel isn't a hard drug, it's just hard to get off of without becoming psychotic. It has to be titrated over a period of many days. The more you have wrong with you the more withdrawal you will feel. Some people experience no withdrawal from it.

Also it can be better to take one medicine such an antipsychotic as compared to a cocktail of meds suchs as benzos and antidepressants that doctors often prescribe for Bipolar which generally doesn't benefit anyone much as they have to many side effects and the withdrawals get brutal.

Another thing to consider is Seroquel comes in very small dose pills of as little as 25 mg, you wouldn't need the standard dose of 300mg if you're not seeing or hearing things.

Also if you're manic it is easy to determine as your thoughts will race in a form of psychosis in that you can not stop thinking. Sometimes you will also be able to 'hear' yourself thinking.

You need to read up on Bipolar and the other disorders and try to determine which you have before making a decision.
My daughter who is schziophrenic and bipolar takes Seroquel nightly about 300 mg. If she fails to refill her prescription, she is 18, then she says she cannot sleep without it. My doctor put me on Seroquel briefly, I am borderline/bipolar/anxiety. It did NOT work for me. It caused me to have hallcuinations, distrubances of thought and be sleep deprived. I couldn't wait to get off of it. I take trazodone to help me sleep.